Iowa, 2021

Hail in Iowa, July 9, 2021

July 9, 2021 · NWS OAX · 2 events in 2 counties and zones

A line of storms produced a couple of hail reports in Western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms produced a couple of hail reports in Western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 11:51 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 8, 11:51 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1251 AM CDT Fri Jul 9 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 325 PM CDT Thu Jul 8 2021

Bottom line: some isolated strong/severe storms are possible
tonight along NE/SD border. Greater severe weather threat will be
sometime Friday afternoon/night, though lots of questions remain
on how things will pan out so overall forecast confidence is on
the lower side.

Clouds and even a few showers associated with a weak shortwave
sliding southeastward stuck around a little longer than planned
today which held temperatures down a few degrees. 3 PM readings
across the area were generally in the mid 70s to lower 80s.
Otherwise, of note in water vapor imagery were the upper level
high over the Desert Southwest along with a pair of
shortwaves...one along the Montana/Canada border and another just
coming onshore in the Pacific Northwest...that will play large
roles in our weather Friday into the weekend. Also playing a large
role will be a surface warm front currently analyzed from
northwest Nebraska south/southeastward into south-central Kansas.

The general idea heading into tonight is that the surface
boundary will lift northward while a low level jet ramps up and
leads to thunderstorm initiation somewhere near/along the NE/SD
border late this evening. Storms are unlikely to be surface-based
given timing, but a decent amount of shear and instability could
allow for some organized storms with large hail and perhaps some
gusty winds.

Storms will push southeastward through the early morning hours
Friday, with additional development expected across southeast SD,
southern MN, and into IA as the aforementioned MT/Canada shortwave
slides through. Strength of these storms (and associated cold
pools), as well as exact location will play a key role in where
the warm front (and greater severe weather threat) sets up during
the day Friday. In general, would think that cool outflow would
hold the warm front farther southwest than depicted in much of the
guidance. In addition, latest RAP guidance suggests fairly strong
isentropic ascent continuing in the warm sector through at least
mid-day, leading to cloud cover at the very least, and possibly
some additional showers and storms which most CAMs are suggesting.
Should these pan out, instability could be limited a bit and an
already expected stout cap could be that much stronger. They could
also help from a temperature standpoint, as mid to upper 90s are
currently forecast for portions of southeast Nebraska (though
dewpoints in the upper 60s to lower 70s will still make it feel
pretty uncomfortable).

On the other hand, if these warm sector storms don't occur, or
clear out earlier in the day, MLCAPE values could approach 4000
J/kg per latest RAP guidance and the cap could erode a bit,
allowing storm development near the warm front. Should this
happen, supercells capable of all severe weather threats would be
possible, owing to the aforementioned instability and looping
hodographs in vicinity of the front, especially as the low level
jet ramps up by early evening. While this scenario would need a
lot of things to come together just right, it's not completely out
of the question. However, the more likely scenario is that we
wait for some energy associated with the Pacific NW shortwave to
approach the area and assist with storm initiation in western
NE/SD. General idea is that those would eventually congeal to form
an MCS (or multiple) and slide through the area overnight,
bringing mainly a damaging wind and locally heavy rain threat. So
again, lots of questions remain, even being just 1 day out, but
the potential is definitely there for some impactful weather
heading into the weekend.

While the severe weather threat should exit the area by the early
morning hours on Saturday, expect showers and some storms to
linger in the area through the day as troughing continues to dig
into the Lower Missouri River Valley. Eventually expect a cutoff
low to form, the track of which will determine our weather for
Sunday into early next week. Should it hang around the area for a
while, would expect continued lingering showers and a few storms
Sunday and possibly into Monday...at the very least would expect
more cloud cover. As a result, daily highs will be in the 70s and
lower 80s, with the coolest day being Saturday. Still quite a bit
of spread between various ensemble members regarding timing and
track, however, so low confidence in how it'll pan out. Eventually
expect the troughing/low to push off into the Great Lakes region,
allowing us to gradually warm back into the upper 80s and lower
90s by Tuesday or Wednesday. Also some hints at another shortwave
trough and associated precip sliding through sometime mid-week,
but lots of spread on exact timing, with solutions depicting
anything from Tuesday through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1240 AM CDT Fri Jul 9 2021

Low level wind shear (LLWS) expected to be in place through 10Z
and weaken after that. Ongoing convection in the area is expected
to remain north of all terminal sites. However, CAMs suggest there
may be some spotty convection between 10 and 15Z. The models each
offer different solutions, so confidence was too low to include
in TAFs.

After the morning, VFR criteria are expected to prevail. A slow
moving front will result in a wind shift. Winds expected to be
near 10 kts from the south through 18Z. After 18Z, winds will back
and becoming northeasterly around 10 kts.

Storms are expected late this evening with the earliest chances
starting after 03Z. The primary threats will be damaging wind
gusts and locally heavy rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Fajman
Hazardous weather outlook, Jul 8, 2:33 PM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Thu Jul 8 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Thunderstorms are expected to develop later this evening near the
South Dakota border and track southeast into northeast Nebraska
and west central Iowa. There is a small risk of large hail and
strong winds with these storms.

Scattered thunderstorms are possible Friday morning across all of
eastern Nebraska and southwest Iowa. However severe storms are
not anticipated.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Severe storms are possible late Friday afternoon through Friday
night. There is a small chance thunderstorms will develop late
Friday afternoon in southwest Iowa and far eastern Nebraska. If
storms develop during this time, large hail, damaging winds, and
isolated tornadoes would be possible.

The more likely scenario is that the severe weather threat holds
off until the evening and overnight hours. Storms that develop in
western and central Nebraska will move into the area from the west
and could produce damaging winds across much of eastern Nebraska
and southwest Iowa before exiting Saturday morning.

Other scattered showers and thunderstorms are forecast to develop
Saturday, but severe storms are not expected then.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight. Spotter activation may
be needed Friday.

In the hours before

Special weather statement, Jul 8, 11:30 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1230 AM CDT Fri Jul 9 2021

IAZ043-NEZ015-090600-
Monona IA-Thurston NE-
1230 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 100 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Winnebago, or 17 miles south of Sioux City, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Walthill, Winnebago, Whiting and Macy.

This includes Interstate 29 between mile markers 118 and 125.

LAT...LON 4227 9648 4227 9635 4226 9633 4223 9632
      4222 9633 4222 9616 4219 9610 4204 9620
      4218 9657 4228 9651
TIME...MOT...LOC 0530Z 291DEG 32KT 4225 9643

Fajman

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Monona

When
July 9, 12:09 AM CST
Where
Monona County, 0.51 mi E of Onawa
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.030, -96.090

Emergency manager relayed reported of 1.5 inch hail.

Hail, Harrison

When
July 9, 1:23 AM CST
Where
Harrison County, 5.26 mi NNW of Persia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -95.620

Trained spotter reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967055, 967056.